Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Wichita, KS

May 31, 2024McPherson County, Marion County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2024, 7:26 PM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2024, 7:26 PM CDT (00:26 UTC)
Expired
May 31, 2024, 8:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:19 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, especially across central and eastern KS
  • Several showers/storm chances through the weekend and possibly into next week
Area forecast discussion, May 31, 6:19 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
619 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, especially
  across central and eastern KS

- Several showers/storm chances through the weekend and possibly
  into next week

&&

.DISCUSSION...
Issued at 155 PM CDT Fri May 31 2024

As of 130 PM, a rinse and repeat pattern was ongoing across the
Plains with multiple remnant MCVs spinning about. The two impacting
the weather locally are position across central KS and northeast OK.
To begin with, the MCV across northeast OK continues to rotate
showers/storms north and northwestward across portions of Labette,
Neosho, and Allen counties. The expectation is for the MCV to
gradually move east this evening, shunting the best rain chances
eastward. The second MCV across central KS has been relatively
benign thus far with mostly dry conditions. Latest visible satellite
imagery reveals a deepening cumulus field across central KS with
mixed-layer inhibition approaching zero. With the nearby MCV,
scattered convection is probable this afternoon from Barton and
Russell counties and points east. Effective shear remains meager,
therefore organize convection is not expected. That being said,
precipitable water values remain above 1.2" which supports heavy
rain. As diurnal cooling ensue this evening, convection should
decrease in coverage.

Like prior days, additional convection is expected this afternoon
across the High Plains with a gradual march eastward. Model guidance
is good agreement with any upscale growth across eastern CO/western
KS will tend to move more southeasterly overnight and into the best
low-level theta-e. Therefore, shower/storm chances are quite low
overnight area-wide.

The active pattern will continue through the weekend and possibly
into next week with weak perturbations translating across the Plains
atop a weakly to moderately unstable environment. Confidence is
increasing for the active pattern continuing into next weekend with
the potential for an amplified midlevel ridge axis sliding into the
Plains decreasing. This result would keep shower/storm chances going
and temperatures in the 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 614 PM CDT Fri May 31 2024

Areas of showers and thunderstorms are expected over part of
the region for the first six to eight hours of the TAf period.
KICT, KSLN, KHUT are the most likely terminals to see this
thunderstorm activity. Unfortunately, this activity could
produce a brief wind gust up to 45kts at times with very heavy
which could be rather persistent. Once the rain starts, it may
not depart for a few hours. The remainder of the TAF is expected
to remain fairly quite with only MVFR and some IFR CIGs likely
through much of the late morning. These MVFR/IFR CIGs are likely
to slowly dissipate or depart the region around 17Z tomorrow.
However, this will allow another round of showers and
thunderstorms to develop across the region. Confidence is not
high enough to place even a PROB30 in the TAF at this time but
chances are good that at least one terminal will see some
afternoon shower and thunderstorm activity after 18Z.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...ELM
Hazardous weather outlook, May 31, 2:05 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
205 PM CDT Fri May 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
205 PM CDT Fri May 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Slow moving showers and thunderstorms will continue across central
and southeast Kansas into the early evening hours. Severe weather
is not expected but heavy rain may result in localized flooding.
More storms are possible across south central Kansas late tonight.
Severe weather is not expected with any of this activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms are forecast to affect the region
Saturday night through Wednesday. The storms could become more
numerous especially for Sunday night and Tuesday night across the
region. Some of the storms could become strong or severe this
period. In addition, the showers and storms could create some
flooding problems for some locations that see repeated rounds of
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:51 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion54 min
May 31, 8:35 PM CDTSpecial Weather StatementICTHarvey25 min
May 31, 8:50 PM CDTSpecial Weather StatementICTHarvey25 min
May 31, 9:02 PM CDTSpecial Weather StatementICTHarvey43 min
May 31, 9:15 PM CDTSpecial Weather StatementICTReno45 min
May 31, 9:33 PM CDTSpecial Weather StatementICTSedgwick42 min
May 31, 9:54 PM CDTSpecial Weather StatementICTReno21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.